Texas, 2024

Tornado and Hail in Texas, March 24, 2024

March 24, 2024 · NWS OUN · 10 events in 4 counties and zones

A powerful upper wave impacted the Southern Great Plains during the afternoon/evening of the 24th. Despite a synoptic pattern favoring organized and potentially widespread severe weather outcomes, mass return ahead of this system was paltry (low to mid-50s surface dewpoints by the mid-evening) owing to prior (highly modified) frontal intrusions across the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A powerful upper wave impacted the Southern Great Plains during the afternoon/evening of the 24th. Despite a synoptic pattern favoring organized and potentially widespread severe weather outcomes, mass return ahead of this system was paltry (low to mid-50s surface dewpoints by the mid-evening) owing to prior (highly modified) frontal intrusions across the Gulf of Mexico. Still, with marginally sufficient instability and strong wind shear, a few organized storms emerged off of a dryline across western Oklahoma into western-north Texas. The most significant (supercell) thunderstorm moved across the Red River Valley producing reports of large hail and the first tornado of 2024 across the WFO Norman area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 24, 12:15 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 24, 12:15 PM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
115 PM CDT Sun Mar 24 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 115 PM CDT Sun Mar 24 2024

Water vapor imagery indicates a lead shortwave trough and
associated synoptic-scale ascent that is resulting in widespread
rainfall across the Southern Plains early this afternoon. As this
shortwave trough departs to the northeast, a more significant
shortwave trough will lift into the Plains. In response, intense
cyclogenesis will occur across eastern Colorado. The ~980 mb
surface low will advance eastward into southwest Kansas in tandem
with a dryline/Pacific front late this afternoon into the evening.

Note that because of the aforementioned lead wave, today does not
have the appearance of a typical severe weather day with abundant
cloud cover/cool temperatures. However, given the rather dynamic
nature of the system (i.e., strong wind fields) and continued
low-level moisture advection, there is still a reasonable chance
of enough recovery for redevelopment of intense thunderstorms
later this afternoon and evening.

As dryline advances eastward late afternoon into the evening,
critical fire weather conditions are likely west of the dryline
near the 100th meridian. Critical fire weather conditions may
split the first row of counties given the dryline will be very
close to the 100th meridian during the worst fire weather
conditions.

Ahead of the sharpening dryline, low-level theta-E advection atop
steepening lapse rates aloft will result in MLCAPE of ~700 to
1200 J/kg by late afternoon into the evening. Combined with
effective bulk shear of ~50 to 60 knots, this will be an
environment that is more than sufficient for supercells. Isolated
to scattered thunderstorms are expected to develop ahead of the
dryline as synoptic-scale ascent weakens convective inhibition.

The primary hazard is large hail given significant cloud layer
shear (~100 knots) and low freezing level heights. The limiting
factor for a more robust risk for severe weather is the lack of
low-level moisture (dew points in the low to mid 50s deg F) and
the narrow instability corridor ahead of the dryline (owing to the
cloud cover from the current convection). However, if a robust,
surface-based supercell is able to maintain itself into the
evening hours as the low-level jet strengthens to 55 to 65 knots,
there will be a tornado risk given the large, looping hodographs
in the low-levels (i.e., increasing low-level shear and attendant
storm relative helicity) and continued moisture advection.

Thunderstorms will likely consolidate/develop into a few clusters
or line segments with at some risk of severe weather continuing
into southeast Oklahoma due to the intense low-level jet. Damaging
wind gusts may become the primary hazard at that time.

The Canadian cold front will enter northwest Oklahoma Monday morning
with a much colder air mass behind it. Nearly steady or falling
temperatures are expected in the post-frontal air mass as the front
advances to the southeast on Monday. Temperatures by Monday
afternoon will range from the 30s (northwest Oklahoma) to near 70
deg F (southeast Oklahoma).

With the colder air mass in the place, as the mid/upper-level low
moves across Kansas, wrap-around snow may into northwest Oklahoma
Monday afternoon. Surface temperatures will likely be above
freezing, so no impacts from the snowfall are expected.

Mahale

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 115 PM CDT Sun Mar 24 2024

A widespread freeze is likely both Tuesday and Wednesday mornings
across at least the northern two-thirds of the area as the
relatively cool and dry air mass remains in place.

The cool air mass will persist through the middle part of the
week with a broad-scale trough across the Plains. There will also
be a low chance of rain (perhaps a rain/snow mix in some
locations) by midweek as an embedded shortwave trough approaches
from the west. At this time, precipitation amounts look quite
light (if we see precipitation).

Rising mid-level heights will result in much warmer weather by the
latter half of the week into the following weekend.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Sun Mar 24 2024

Fairly poor flight conditions are expected through most of the
forecast. MVFR cigs will be intermittent for most terminals. Wind
gusts from the south will continue to increase through 21Z, and
LLWS is still expected after 03Z. Strong to severe thunderstorms
will develop across western OK near WWR and CSM after 21Z, and
then move toward the I-35 corridor tonight. Another area of
showers and thunderstorms will then be possible after 04Z near
DUA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  63  31  52 /  50  10   0   0
Hobart OK         44  56  30  54 /  20  10   0   0
Wichita Falls TX  50  66  35  57 /  40   0   0   0
Gage OK           35  40  24  51 /  10  30   0   0
Ponca City OK     50  65  29  49 /  70  10  10   0
Durant OK         54  70  36  58 /  90  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...High Wind Warning until 4 PM CDT this afternoon for OKZ004>007-
     009>012-014>018.

     Red Flag Warning until 9 PM CDT this evening for OKZ004-009-014-
     021-033-034.

     Wind Advisory until 1 AM CDT Monday for OKZ004>007-009>012-
     014>018.

     Wind Advisory until 1 AM CDT Monday for OKZ008-013-019>042-
     044>046-050.

TX...Wind Advisory until 1 AM CDT Monday for TXZ083>090.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...03
Hazardous weather outlook, Mar 24, 1:18 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
218 PM CDT Sun Mar 24 2024

OKZ004>048-050>052-TXZ083>090-251930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
218 PM CDT Sun Mar 24 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Strong to severe thunderstorms are expected this afternoon and
tonight across western, northern, and central Oklahoma, and
western north Texas. The main threats will be hail up to the size
of golf balls and wind gusts near 60 to 80 mph, although a tornado
or two cannot be ruled out mainly across western Oklahoma.

.Fire Weather...
Critical fire weather conditions are expected across far western
Oklahoma late this afternoon and evening.

.Winds...
Strong non-thunderstorm wind gusts near 50 to 5 mph are expected
across western and north central Oklahoma through this evening.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 24, 3:23 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Norman OK
423 PM CDT Sun Mar 24 2024

OKZ033-034-036-242200-
Harmon OK-Greer OK-Jackson OK-
423 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of northwestern
Jackson, southeastern Harmon and south central Greer Counties through
500 PM CDT
...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gould, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mangum, Martha, Gould, Duke, Hester, and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3454 9973 3469 9986 3495 9951 3473 9932
TIME...MOT...LOC 2123Z 234DEG 26KT 3466 9973

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Mar 24, 3:55 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Norman OK
455 PM CDT Sun Mar 24 2024

OKZ022-034-035-242230-
Kiowa OK-Washita OK-Greer OK-
455 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of southwestern
Washita, northwestern Kiowa and northeastern Greer Counties through
530 PM CDT
...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Wolf, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobart, Cordell, Granite, Sentinel, Lone Wolf, Rocky, and
Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3486 9936 3499 9946 3534 9899 3511 9882
TIME...MOT...LOC 2155Z 234DEG 44KT 3502 9925

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Mar 24, 3:59 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Norman OK
459 PM CDT Sun Mar 24 2024

TXZ083>085-242230-
Foard TX-Wilbarger TX-Hardeman TX-
459 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of east central Foard,
northwestern Wilbarger and southeastern Hardeman Counties through 530
PM CDT
...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Thalia, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Margaret, Thalia, Lockett, and Rayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3392 9960 3411 9968 3437 9933 3405 9915
TIME...MOT...LOC 2159Z 247DEG 38KT 3406 9956

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Mar 24, 4:22 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Norman OK
522 PM CDT Sun Mar 24 2024

OKZ005-010-011-242300-
Major OK-Woodward OK-Woods OK-
522 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of southeastern Woods,
western Major and southeastern Woodward Counties through 600 PM CDT
...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Cestos, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chester and Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3631 9854 3616 9900 3616 9910 3622 9916
      3653 9874
TIME...MOT...LOC 2222Z 233DEG 35KT 3620 9902

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Mar 24, 4:23 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Norman OK
523 PM CDT Sun Mar 24 2024

OKZ022-035-242300-
Kiowa OK-Washita OK-
523 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of central Washita and
north central Kiowa Counties through 600 PM CDT
...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Rocky, moving northeast at 35
mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and penny size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Cordell, Sentinel, Corn, Rocky, Cloud Chief, and Cowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3505 9908 3519 9919 3546 9885 3521 9866
TIME...MOT...LOC 2223Z 239DEG 28KT 3519 9903

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Mar 24, 4:25 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Norman OK
525 PM CDT Sun Mar 24 2024

OKZ037-TXZ085-242300-
Tillman OK-Wilbarger TX-
525 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of southwestern Tillman
and central Wilbarger Counties through 600 PM CDT
...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Vernon, moving east at 40 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and penny size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Vernon, Frederick, Davidson, Oklaunion, Lockett, and Harrold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3441 9895 3409 9895 3398 9934 3422 9942
TIME...MOT...LOC 2225Z 249DEG 37KT 3416 9928

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03

The radar

The Altus AFB radar (KFDR), 60 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 tornado. Local standard time, as filed.

Tornado, Wilbarger

When
March 24, 4:27 PM CST
Where
Wilbarger County, 6.57 mi SSE of Santa Rosa Lake Dam
Rating
EFU
Path length
0.5 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
33.854, -99.211

Numerous storm chasers observed a brief tornado in southern Wilbarger County estimated to be about 2 miles west of US-183/283 and a mile or two north of the Baylor County line. No damage is known to have occurred.

Hail, Wichita

When
March 24, 5:00 PM CST
Where
Wichita County, 4.28 mi NNW of Kadane Corner
Measured
1 in hail
Reported by
Public
Coordinates
33.903, -98.870

MPing report.

Hail, Wichita

When
March 24, 5:34 PM CST
Where
Wichita County, 3.54 mi WSW of Wichita Falls
Measured
1 in hail
Reported by
Public
Coordinates
33.899, -98.550

MPing report.

Hail, Wichita

When
March 24, 5:34 PM CST
Where
Wichita County, 2.77 mi NW of Wichita Falls
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.935, -98.528

Location is approximated.

Hail, Wichita

When
March 24, 5:37 PM CST
Where
Wichita County, 3.42 mi SW of (Sps)sheppard Afb
Measured
1 in hail
Reported by
Public
Coordinates
33.952, -98.528

MPing report.

Hail, Wichita

When
March 24, 5:42 PM CST
Where
Wichita County, Wichita Falls
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.910, -98.490

Hail, Clay

When
March 24, 5:55 PM CST
Where
Clay County, Dean
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.950, -98.350

Hail, Clay

When
March 24, 6:17 PM CST
Where
Clay County, 5.01 mi NNW of Henrietta
Measured
1 in hail
Reported by
Public
Coordinates
33.888, -98.219

MPing report.

Hail, Clay

When
March 24, 6:36 PM CST
Where
Clay County, 11.48 mi SE of Byers
Measured
1.75 in hail
Reported by
Public
Coordinates
33.970, -98.030

Relayed report via amateur radio.

Hail, Archer

When
March 24, 7:21 PM CST
Where
Archer County, Archer City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.590, -98.630

Report relayed via amateur radio.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174044, 1166266, 1166268, 1166280, 1166270, 1166281, 1166283, 1166272, 1166285, 1166286.